Heavy Rain, Crawford
- When
- May 20, 6:00 AM CST to May 21, 6:10 AM CST
- Where
- Crawford County, 1.49 mi SSW of Pittsburg
- Reported by
- COOP Observer
- Coordinates
- 37.400, -94.710
The COOP observer measured a 24 hour rainfall of 4.18 inches.
Multiple rounds of storms producing heavy rainfall, severe winds, hail and tornadoes moved across Southeastern Kansas and into the Missouri Ozarks from May 20th through May 22th as upper level disturbances interacted with a slow moving but powerful storm system over the Central Plains. Tornadoes occurred with each round, with the strongest and most numerous tornadoes occurring during the late…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Multiple rounds of storms producing heavy rainfall, severe winds, hail and tornadoes moved across Southeastern Kansas and into the Missouri Ozarks from May 20th through May 22th as upper level disturbances interacted with a slow moving but powerful storm system over the Central Plains. Tornadoes occurred with each round, with the strongest and most numerous tornadoes occurring during the late afternoon and evening of the 22nd. The cumulative rainfall caused areas of flash flooding with some flooding lingering across the region. Some locations in southeastern Kansas and southwestern Missouri reported in excess of 8 inches of rainfall over the 72 hour period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 20, 5:00 AM CST, 1 hour earlier.
Area Forecast Discussion
National Weather Service Springfield MO
600 AM CDT Mon May 20 2019
.SHORT TERM...(Today and tonight)
Issued at 241 AM CDT Mon May 20 2019
Surface high pressure currently over the region will push
northeast of the region through this morning by a strong storm
system currently developing across the plains.
Deep southwest flow aloft will bring a vigorous upper level short
wave into the Ozarks as an upper level jet noses into the area.
Additionally, a low level jet will begin to move into the area
through today and into tonight.
With southerly flow, moisture and instability will increase
rapidly late this afternoon and into the evening. Models spread
between 800-1500 j/kg of ML CAPE and from 1.8 to 2 inches of
precipitable water into the southwestern Missouri by 00z.
These ingredients will provide the fuel for severe thunderstorms
this afternoon and through tonight. This will also provide the
moisture for areas of heavy rainfall. Where these occur will be
determined by where a northward moving warm front becomes
positioned.
This front will provide a significant focus for where severe
storms and flooding rains occur. There are some differences in
short term/CAMS models and global models in where the heaviest
rains falls. Have leaned towards the short term/Cams and
ECMWF/UKMET precipitation outputs since the GFS/NAM are currently
outliers and farther north with the axis of heavy rainfall.
With such a dynamic system, all modes of severe weather will be
possible this afternoon and into tonight. Large hail to golf
balls, damaging winds, and tornadoes are expected this afternoon
and through tonight. Areas along and west of I-49 will have the
best potential for the most significant storms.
A Flash Flood Watch has been expanded eastward to along the
Highway 65 corridor and will now start at 1 pm today.
.LONG TERM...(Tuesday through Sunday)
Issued at 241 AM CDT Mon May 20 2019
Showers and storms will be ongoing into Tuesday morning as the
storm system moves across the plains. The system will begin to
lift north and swing a cold front through the Ozarks during the
day Tuesday. This is expected to be a strongly forced squall line
or possible QLCS with continuing chances for severe weather and
heavy rainfall. The cold front is expected to move east of the
area by Tuesday evening.
A brief rain free period is then expected through Wednesday
evening. However, as todays storm continues to lift north, another
warm front will lift into the area Wednesday night into Thursday
and bring another round of rainfall to the area.
Southwest flow aloft will continue through the end of the week
and into the weekend with several shortwaves moving through the
flow and brining additional rounds of rain as we head into the
Memorial Day weekend. Where the rain occurs will depend on the
strength of high pressure over the southeast conus and how far
north the associated ridge will make it. Either way, temperatures
this weekend will be warmer with highs in the 80s region wide.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 555 AM CDT Mon May 20 2019
A very active period of weather is in store for the Ozarks region
over the next 24 hours.
Through late this afternoon flight conditions will be VFR with no
impacts. By this evening and through the overnight, strong storms
will impact the region and the regions terminals. Where storms
occur, visibilities and ceilings will fall to IFR with very heavy
rain expected. Low level wind shear will also be a concern
through the overnight period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from 1 PM CDT this afternoon through Tuesday
evening for MOZ066-077>079-088>090-093>095-101>104.
KS...Flash Flood Watch from 1 PM CDT this afternoon through Tuesday
evening for KSZ073-097-101.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...HatchHazardous Weather Outlook National Weather Service Springfield MO 444 AM CDT Mon May 20 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210945- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 444 AM CDT Mon May 20 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. Limited non thunderstorm wind risk. DISCUSSION... Strong to severe thunderstorms are expected to impact areas mainly along and west of Highway 65 late this afternoon and evening as an unstable airmass interacts with warm front moving northward across the region. The main threat will be large hail to the size of golf balls and damaging winds up to 70 mph. Late this evening, and tonight, severe weather is expected to continue with all modes of severe weather possible. Moderate to heavy rainfall will bring the potential for flooding, mainly along and west of Highway 65 this afternoon and through tonight. Multiple rounds of storms are expected to occur with i to 3 inches of rain possible. Some localized rainfall amounts may exceed 5 inches. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. On Tuesday another round of strong to severe storms will be possible across the entire region as a strong storm system approaches the area. All modes of severe weather will be possible. The potential for flooding will continue Tuesday, as additional moderate to heavy rainfall is expected. Intermittent storm activity is expected through the end of next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
The Springfield radar (KSGF), 117 km away, was scanning. The volume nearest the first event began at 11:56 UTC.
5 tornado, 3 heavy rain, 2 thunderstorm wind, 1 flash flood, 1 flood, 1 hail. Local standard time, as filed.
The COOP observer measured a 24 hour rainfall of 4.18 inches.
The Emergency Manager measured as 24 hour rainfall total of 4.40 inches.
The gauge at the fire station had a 24 hour rainfall total of 3.94 inches.
Several trees were reported down by winds estimated at 70 mph.
A National Weather Service storm survey determined that an EF-1 tornado with maximum winds of 105 mph traveled along a half mile path in Cherokee County before continuing into Crawford County with a total path length of 2 miles. This tornado touched down to the northeast of Weir in the Brush Creek basin, where it snapped limbs from trees, then crossed Highway 400 near NE 50th Street into Crawford County Kansas.
A National Weather Service storm survey determined that an EF-1 tornado with maximum winds of 105 mph traveled along a total 2 mile path. This tornado tracked out of Cherokee County crossing Highway 400 near NE 50th Street and northeast across Crawford County for a mile and a half. Damage continued to trees as the tornado tracked northeast, then heavily damaged a barn on E 510th Avenue before lifting southeast of Kramer.
A National Weather Service storm survey determined that an EF-1 tornado with maximum winds of 105 mph traveled along a 6 mile path before entering Barton County Missouri. The tornado continue for a total of 10 miles before lifting SE of Mindenmines, Missouri. This was the second tornado from a supercell that also produced the Weir tornado. This tornado touched down south of Pittsburg near the intersection of E 50th and S 220th Streets where it uprooted trees and destroyed an outbuilding. The tornado continued and additionally damaged several more outbuildings and numerous homes south of the Pittsburg Mall. There were varying degrees of damage as as the storm tracked across E 520th, 530th, and then between 240th and S 270th streets, where it snapped tree trunks, before moving into Barton County, Missouri.
A large tree was uprooted. Report received via social media.
Numerous city streets and county roads around Pittsburg were reported as underwater and impassable.
West McKay Street was closed due to flooding from Cow Creek.
Golf ball Size hail was reported by the Emergency Manager in a rural area.
A National Weather Service storm survey confirmed an EF-0 tornado with maximum winds of 95 mph that began southwest of Cardin, Oklahoma, crossed the state line from Oklahoma near County Road SW 20th street west of Treece, Kansas and lifted near Highway 69 north of Treece two minutes after crossing into Kansas. Several trees were snapped and uprooted along the path as it moved across mostly pasture land. No damage to property occurred.
A National Weather Service storm survey determined that an EF-1 tornado with maximum winds of 100 mph touched down just west of the Missouri state line and traveled a half mile to the northeast before passing into Missouri. As it crossed the border the storm intensified to an EF3 with an estimated 140 mph winds. This tornado was produced by the supercell that spawned the Treece tornado and continued to produce funnel clouds very near the ground through Riverton and the north Galena area before the tornado touched down near Woodchuck Drive and caused roof damage to two homes and downed several trees as it crossed into Missouri along SE 118th Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828017, 828019, 828021, 828008, 828022, 828169, 828030, 828009, 828002, 828006, 828007, 828160, 828158.